Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 61, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 7, 2008, 6:57 PM MST for Pima County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2008, 6:57 PM MST (01:57 UTC)
- Expired
- Aug 7, 2008, 9:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 146 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 7:10 PM MST | FLASH FLOOD | Sells, AZ | EMERGENCY MANAGEMENT REPORTED A SWIFT WATER RESCUE OCCURRED AT 710 PM MST. TWO PEOPLE RESCUED FROM A WASH IN SELLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 3017 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 080157 FFWTWC AZC019-080415- /O.NEW.KTWC.FF.W.0061.080808T0157Z-080808T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 657 PM MST THU AUG 7 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL AND WESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF SELLS... * UNTIL 915 PM MST * AT 646 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SERIES OF SHOWERS AND THUNDERSTORMS CURRENTLY OCCURRING OVER CENTRAL AND WESTERN PIMA COUNTY PRODUCING ESTIMATED RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR. GIVEN THE ALREADY SATURATED CONDITIONS IN THE AREA...FLASH FLOODING IS EXPECTED TO OCCUR. THE HEAVIEST RAINFALL IS CURRENTLY OCCURRING NEAR SANTA CRUZ...KUPK AND EAST OF PISINIMO. THIS WARNING REPLACES THE PREVIOUSLY ISSUED URBAN AND SMALL STREAM FLOOD ADVISORY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA ROSA...KITT PEAK AND AJO LAT...LON 3251 11333 3249 11136 3145 11140 3205 11331 $$ SMR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:00 PM MST, 4 hours 57 minutes earlier.
Area forecast discussion, Aug 7, 2:00 PM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST THU AUG 7 2008 .SYNOPSIS...FAVORABLE CONDITIONS FOR STRONG THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...OTHERWISE SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...STRONG CONVECTIVE DEVELOPMENT THIS AFTERNOON WITH LOW LEVEL MOISTURE CONVERGENCE...DECENT INSTABILITY AND SHEAR. AS STATED THIS MORNING DURING THE UPDATE...ORGANIZED CONVECTION INITIALLY NEAR THE BORDER THAT SPREADS INTO MUCH OF SANTA CRUZ AND EASTERN PIMA COUNTIES AND SUBSEQUENTLY THE TOHONO OODHAM NATION DURING AFTERNOON AND EVENING HOURS. ISOLATED ACTION KICKING IN FOR SOUTHEAST PINAL AND GRAHAM COUNTIES AS WELL. MID SHIFT HAD A NICE TREND SHOWING THIS...WE PUT OUT A MORNING UPDATE TO TWEAK AND EMPHASIZE THIS A BIT MORE. ALSO HWO OUT FOR STRONGER STORMS TODAY. CONCERN INCLUDES BOTH SEVERE AND FLASH FLOOD POTENTIAL. IF WE DO GO OFF OVER A WIDE ENOUGH AREA TODAY AND TONIGHT (WHICH IS STARTING TO BE THE CASE)...THE FLOW IS NOT SUCH TO RESET RIGHT AWAY...SO WOULD SEE SOMEWHAT OF A DOWN DAY FRIDAY. IF WE DONT HAVE WIDESPREAD ENOUGH CONVECTION THEN FRIDAY SHOULD BE A STRONG THUNDERSTORM DAY. OTHERWISE SHOULD BE A GOOD WEEKEND FOR STORMS WITH A STANDARD FORECAST TO START THE WEEK AS SUFFICIENT MOISTURE AND INSTABILITY HANG IN FOR TYPICAL EARLY AUGUST WEATHER. && .AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL AND STRONG OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:23 AM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE TUCSON AZ 823 AM MST THU AUG 7 2008 AZZ019-029>035-080700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 823 AM MST THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE RISK HAS INCREASED FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES WEST ACROSS CHIHUAHUA MEXICO. THIS DISTURBANCE HAS ALREADY BEGUN TO DESTABILIZE THE ATMOSPHERE...AND COMBINED WITH EAST WINDS OF 10 TO 15 MPH ALOFT...THE STORMS TODAY WILL TEND TO ORGANIZE INTO CLUSTERS OR LINES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF SOUTHEAST ARIZONA AFTER 11 AM...ESPECIALLY OVER SANTA CRUZ AND COCHISE COUNTIES. THESE WILL THEN INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE WEST INTO THE VALLEYS AND DESERTS LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE INCH IN DIAMETER...1 TO 2 INCHES OF RAIN...AND FREQUENT LIGHTNING. THE MAIN THREAT FOR SEVERE WEATHER WILL BE FROM AROUND 1 PM UNTIL AROUND 10 PM...BUT A FEW THUNDERSTORMS COULD LINGER OVER THE WESTERN DESERTS INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE MONSOON FLOW PATTERN WILL CONTINUE THROUGH THE UPCOMING WEEKEND AS A SERIES OF DISTURBANCES MOVE WEST ACROSS NORTHERN MEXICO AND SOUTHERN ARIZONA. IT IS DIFFICULT TO DETERMINE WHICH DAYS WILL BE MORE ACTIVE THAN OTHERS SINCE THERE WILL LIKELY BE AT LEAST SOME RESIDUAL CLOUD COVER EACH MORNING WHICH MAY REDUCE DAYTIME HEATING AND INSTABILITY. HOWEVER ANY THUNDERSTORMS THAT DEVELOP THIS WEEKEND WILL POSE A HEAVY RAIN THREAT AS EVEN MORE MOISTURE SPREADS NORTH FROM THE GULF OF CALIFORNIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK CORRECTED TYPO IN DAYS TWO THROUGH SEVEN SECTION WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 7, 1:37 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 10 E TUCSON 32.24N 110.77W
08/06/2008 PIMA AZ NWS EMPLOYEE
2 LARGE TREE LIMBS DOWN...4-5 FEET LONG ABOUT 6 INCHES IN
DIAMETER
&&
JMEYERLocal storm report, Aug 7, 3:55 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM FLASH FLOOD SIERRA VISTA 31.55N 110.29W
08/07/2008 COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED STREETS FLOODED IN SIERRA VISTA.
0.75 INCH RAINFALL IN 15 MINUTES.
&&
BTURNERLocal storm report, Aug 7, 4:33 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
433 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FLASH FLOOD NOGALES 31.36N 110.93W
08/07/2008 SANTA CRUZ AZ LAW ENFORCEMENT
7 FOOT RISE ON NOGALES WASH IN DOWNTOWN NOGALES
&&
PYTLAKLocal storm report, Aug 7, 6:34 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
634 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG SELLS 31.92N 111.88W
08/07/2008 PIMA AZ EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED A ROOF WAS BLOWN OFF A
HOUSE IN SELLS AT 610 PM MST. ALSO POWER LINES BLOWN
DOWN.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:49 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Aug 7, 6:03 PM MST | Severe Thunderstorm Warning | TWC | Pima | 27 min |
| Aug 7, 6:25 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 7, 6:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 80 min |
| Aug 7, 6:58 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 7, 8:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 58 min |
| Aug 7, 11:56 PM MST | Areal Flood Warning | TWC | Pima | 32 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.